Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2018, 1:15 PM MST for Santa Cruz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 1:15 PM MST (20:15 UTC)
- Expired
- Jul 20, 2018, 2:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561
WUUS55 KTWC 202015
SVRTWC
AZC023-202100-
/O.NEW.KTWC.SV.W.0030.180720T2015Z-180720T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
115 PM MST FRI JUL 20 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 200 PM MST.
* At 114 PM MST, a severe thunderstorm was located near Nogales,
moving southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Southwest and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 1 and 7.
Route 82 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 11109 3137 11116 3148 11079 3134 11071
3133 11108
TIME...MOT...LOC 2014Z 063DEG 16KT 3137 11083
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
064
WWUS55 KTWC 202026
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
126 PM MST FRI JUL 20 2018
AZC023-202100-
/O.CON.KTWC.SV.W.0030.000000T0000Z-180720T2100Z/
Santa Cruz-
126 PM MST FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 121 PM MST, a severe thunderstorm was located near Nogales,
moving southwest at 20 mph. A weather spotter near Kino Springs
reported very heavy rainfall along with dime size hail at 118 PM
MST.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees. Minor street flooding and
elevated flows in normally dry washes my also accompany
this storm.
Locations impacted include...
Nogales, Rio Rico Southeast, Rio Rico Southwest and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 1 and 7.
Route 82 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 11109 3137 11116 3148 11079 3134 11071
3133 11108
TIME...MOT...LOC 2021Z 063DEG 16KT 3135 11087
HAIL...1.00IN
WIND...60MPH
$$301
WWUS55 KTWC 202054
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
154 PM MST FRI JUL 20 2018
AZC023-202104-
/O.EXP.KTWC.SV.W.0030.000000T0000Z-180720T2100Z/
Santa Cruz-
154 PM MST FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 200 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3134 11109 3137 11116 3148 11079 3134 11071
3133 11108
TIME...MOT...LOC 2054Z 084DEG 12KT 3136 11098
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:32 AM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 9:32 AM MST, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 932 AM MST Fri Jul 20 2018 .SYNOPSIS...Isolated to scattered thunderstorms today into Saturday. As high pressure strengthens over the desert southwest late this weekend into early next week, the number of storms will decrease and temperatures will climb to well above normal with near record heat possible early next week. && .DISCUSSION...Another day and another round of thunderstorms. Moisture levels today on par with yesterday as far as PW values go with only slightly lower dewpoints. This has resulted in lower CAPE values than yesterday but still in excess of 2000 this morning which is more than enough. We have a triggering feature moving NW out of Mexico which should help support convection with a couple of storms now moving into the Douglas area. Should be a good afternoon and evening convection wise with the setup that we have. No changes needed to the short-term forecast. The heat next week is well addressed in the previous discussion below. && .AVIATION...Valid through 21/12Z. A few TSRA nr KDUG this morning otherwise ISOLD-SCT TSRA today after 20/19z with cloud bases 8-10k ft AGL. Outside of strong and erratic TSRA outflows, surface winds remain below 12 kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to occasionally scattered afternoon and evening storms are forecast today and Saturday. Heat will build Sunday into early next week with potential for record high temperatures. Outside of thunderstorms, 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .PREV DISCUSSION... /issued 322 AM MST Fri Jul 20 2018/ Clear to partly cloudy sky prevailed this morning across southeast Arizona. A weak upper level disturbance moving across northern Chihuahua has kicked off a few thunderstorms southeast of the New Mexico boot. May see a few of these storms move into far southeast Cochise county around sunrise. Otherwise the above mentioned feature will be the driver in storms today as it moves W-NW northern Sonora and southern Arizona. Outflow interactions will keep storms going into the late evening hours west of Tucson. Locally heavy rainers with PW values in the 1.3" to 1.6" range. Plenty of debris cloudiness Saturday will delay thunderstorm development. Areal coverage down a bit compared to today due to the clouds and warming temperatures aloft. Highs at or slightly warmer than today. Strengthening high pressure aloft along with continued warm mid- level temperatures will limit thunderstorm coverage on Sunday to mainly the high terrain. Main weather story early next week will be the late July heat wave with most areas below 5000 feet meeting heat warning criteria both Monday and Tuesday with record or near record highs. Based on coordination between the SW offices, went ahead and upgraded the Excessive Heat Watch to Warning. Later shifts may need to add Wednesday to the Warning along with the possibility of warmer highs as model thickness values are warmer than current forecast. Both EC/Canadian hinting that Tucson could approach July all-time high either Tuesday or Wednesday. Still holding on to some moisture for slight chance of mainly mountain storms early next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for AZZ501>509. && PUBLIC...Cerniglia AVIATION....Rasmussen FIRE WEATHER...Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 20, 12:32 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1232 PM MST FRI JUL 20 2018
AZZ503-513-202015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1232 PM MST FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles east of Patagonia, or 18 miles west of Sierra Vista, moving
west at 10 mph.
Winds in excess of 40 mph and pea-size hail will be possible with
this storm.
Locations impacted include...
Patagonia and southern Sonoita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3154 11052 3142 11049 3142 11076 3167 11078
3162 11060
TIME...MOT...LOC 1929Z 100DEG 10KT 3148 11060
JKPSpecial weather statement, Jul 20, 12:41 PM MST, 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 1241 PM MST FRI JUL 20 2018 AZZ503-515-202030- Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak- 1241 PM MST FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST... At 1240 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles west of Tubac, or 22 miles southwest of Green Valley, moving northwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locally heavy rain is also likely with this storm. Locations impacted include... Arivaca, Junction Of Highway 286 And Arivaca Road and Arivaca Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3165 11107 3148 11121 3164 11162 3189 11141 TIME...MOT...LOC 1940Z 122DEG 13KT 3165 11131 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Jul 19, 5:05 PM MST | Flash Flood Warning | TWC | Graham | 85 min |
| Jul 19, 5:39 PM MST | Areal Flood Advisory | TWC | Graham | 111 min |
| Jul 19, 5:45 PM MST | Severe Thunderstorm Warning | TWC | Graham | 60 min |
| Jul 19, 6:08 PM MST | Special Weather Statement | TWC | Cochise | 22 min |
| Jul 19, 6:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 19, 6:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Jul 19, 6:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Jul 19, 7:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 19, 7:17 PM MST | Areal Flood Advisory | TWC | Cochise | 88 min |
| Jul 19, 7:44 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Jul 19, 7:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 20, 3:38 AM MST | Excessive Heat Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 6 days |
| Jul 20, 12:29 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Jul 20, 12:32 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 20, 12:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 20, 1:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jul 20, 2:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Jul 20, 2:37 PM MST | Special Weather Statement | TWC | 23 min | |
| Jul 20, 3:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 20, 4:01 PM MST | Special Weather Statement | TWC | Cochise | 29 min |
| Jul 20, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Jul 20, 4:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 20, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.